Alert archive / Maine / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 38, NWS Gray, ME

July 18, 2000Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 18, 2000, 4:02 PM EDT for Somerset County, Maine. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 18, 2000, 4:02 PM EDT (20:02 UTC)
Expired
Jul 18, 2000, 5:00 PM EDT
In force
58 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 102 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:45 PM EDTHail 1Farmington, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2000-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2000-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 182003
SVRPWM
MEC007-017-025-182100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
402 PM EDT TUE JUL 18 2000

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE
  SOUTHERN FRANKLIN COUNTY IN WESTERN MAINE
  THIS INCLUDES THE CITY OF FARMINGTON
  CENTRAL OXFORD COUNTY IN WESTERN MAINE
  THIS INCLUDES THE CITY OF RUMFORD

* UNTIL 500 PM EDT

* AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF PHILLIPS TO 12
  MILES SOUTHWEST OF RUMFORD...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT...
  RUMFORD AT 425 PM
  MEXICO...PHILLIPS AT 430 PM
  WELD AT 435 PM
  DIXFIELD AT 440 PM
  KINGFIELD AT 445 PM
  6 MILES NORTHWEST OF WILTON AT 500 PM

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4496 7056 4448 7084 4456 7007 4503 7012

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:30 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 18, 3:30 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
330 PM EDT TUE JUL 18 2000

HAVING MAJOR PROBLEMS WITH EQUIPMENT AFTER TAKING POWER HIT. SENDING
PRODUCTS THROUH ASYNC PRODUCTS SCHEDULER AS LDAD IS DOWN. JUST GOT
AWIPS BACK A FEW MINUTES AGO. RADAR TOOK HIT AND WENT DOWN FOR A TIME
BUT IS NOW BACK. HAVE ALREADY GOTTEN ZONES OUT. LOTS OF SEVERE WX
REPORTED TODAY WILL MAKE AN ATTEMPT TO GET LSR OUT AS SOON AS POSSIBLE.
FRONT WILL MOVE THROUGH EARLY THIS EVENING WITH DRYING AND CLEARING
OVERNIGHT.

.GYX...NONE

HAWLEY
N

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:29 PM EDTSevere Thunderstorm WarningGYXOxford, York46 min
Jul 18, 1:38 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford52 min
Jul 18, 2:16 PM EDTSevere Thunderstorm WarningGYXCumberland, York44 min
Jul 18, 2:39 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset66 min
Jul 18, 3:48 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset57 min
Jul 18, 4:02 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford58 min
Jul 18, 4:44 PM EDTSevere Thunderstorm WarningGYXYork61 min
Jul 18, 5:01 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford, Somerset59 min

Nearby

Severe Thunderstorm Warnings in Maine, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.